How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Candy Your Own Question
Candy, Veterinary Technician
Category: Dog
Satisfied Customers: 11612
Experience:  Practicing Veterinary Technician for 26 years.Former Veterinary Practice Owner, Technician Trainer
Type Your Dog Question Here...
Candy is online now
A new question is answered every 9 seconds

My dog is 9 years old, and has Crushing. He was diagnosed about

This answer was rated:

My dog is 9 years old, and has Crushing. He was diagnosed about a year ago, and overall has responded great to treatment. About two weeks ago we had him neutered, he developed an infection, and was put on anti-biotics and a steroid (prednisone) as part of his treatment. That was 7 days ago. Since then, he has been losing weight pretty quickly from what we noticed, even though he was eating.

It appears his infection has cleared up, and he was feeling a lot better yesterday and perky with some diarrhea and he vomited once. Then last night he stopped eating.

Today he was very listless, and paced around the house from one room to another, refused to eat and would drink very little - this was pretty sudden. He also seemed unsteady/wobbly when standing or moving around, and kind of has a blank stare/look on his face.

We took him to the vet, and she said she thinks his body is just giving out on him. She said they would keep him for the night, and give him some IV fluids, and a larger dose of steroids to see if it "perks" him up, and they would run blood tests if they think its needed.

If he is not better by tomorrow, the impression I got from the vet is that she will suggest letting him pass/or be put down.

Should I get a second opinion for another vet?
Hello, My name is XXXXX XXXXX I have been a veterinary nurse for 26 years.Thank you for allowing me to assist you today.

I am sorry to hear that Ben-Obi is not doing well.

One of the first things I would suggest is doing blood work. In some cases we can see a dog that is being treated for Cushings develop the exact opposite which is Addisons and this can cause all of the symptoms you are seeing. Checking the electrolytes would be recommended however steroids would be a treatment if the Cushings treatment has dropped the cortisol levels to low.

I would also want to get blood work to look at the liver and kidneys since he recently had surgery and to look for signs of infection( since that was a recent problem as well)

There are just to many possibilities in this case that I would suggest getting a second opinion if possible I would suggest taking him somewhere tonight such as your local ER where testing can be done right away.

I wish I could tell you for sure what is going on but without blood work it would be impossible.

Please reply back if you have additional questions or concerns and I will be happy to continue.
Candy and 2 other Dog Specialists are ready to help you
Customer: replied 3 years ago.

Thank you Candy.

Unfortunately the animal hospital where Ben is at is currently closed. I plan on going there first thing in the morning, and see if they did the blood work, and checked for the things you mentioned.

If the vet wants to keep him again I would suggest having him transfered to the local ER. I personally do not like a sick pet to be left alone with no supervision if something happens.

I will be on most of the day tomorrow please do not hesitate to come back and let me know if you have more questions after talking to the vet tomorrow.

Related Dog Questions